From Jacksonville, Florida, USA:
I was diagnosed with type 1 about two years ago. After leaving the hospital, I returned to my Primary Care Physician who gave me a third thyroid test. I had a history of low blood sugar and he had always believed it was my thyroid. The test was negative. So, could it be something besides diabetes?
Also, I have had trouble a couple times bringing my sugar up. When I go to sleep I usually leave my sugar at 150 mg/dl [8.3 mmol/L]. By the time morning comes, it's normal. Last night, it was only 100 mg/dl [5.6 mmol/L], so I had 15 carbohydrates worth of juice. Two and a half hours later, my sugar was still 95 mg/dl [5.3 mmol/L]. I had 15 more carbs of juice. It went up to 129 mg/dl [7.2 mmol/L], but 30 minutes later, was back at 95 mg/dl [5.3 mmol/L]. It seems as if either my pancreas is making insulin again or my body's not processing food. I'm going to get a check-up, and possibly a second opinion. What can I do if juice or glucose tablets won't bring my sugar up? I am afraid to eat. I take 13 units of Lantus at night and one unit of Humalog 70/30 for every 15 grams of carbohydrates with meals.
The criteria for the diagnosis of diabetes are straightforward. It is unlikely that the diagnosis is not correct, if your physician followed the approved diagnostic criteria. They include two fasting glucose levels greater than 125 mg/dl [7.0 mmol/L] or an oral glucose tolerance test with a two-hour post-load glucose of 200 mg/dl [11.1 mmol/L] or more.
The issue related to bringing your sugar up at night is probably related to the long-acting insulin, Lantus, that you take at night. This insulin helps to keep your sugar down over the night. If you are dropping too low (most believe less 80 mg/dl [4.4 mmol/L] is too low), you will need to speak with your physician about the dose of Lantus you are taking. Maybe it needs to be decreased. It is appropriate to take a bedtime snack. However, you should not have to keep eating the whole night to keep your blood sugar up.
[Editor's comment: Keep in mind that exercise can contribute to lower blood sugars. Sometimes, those lower blood sugars are up to 24 or 36 hours later. If this were the case on those few occasions, you may wish to discuss with your doctor reducing your Lantus when you know you are going to exercise. BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.